Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

I think you'r right about the no cafiene causing the headache. I would try taking in a small amount and taper.

REPLY
@cwaudio

I am self tapering from 150g. The capsules I have have 12 ‘pills’ inside them so calculated there being around 12.5mg in each so reducing the amount of pills inside the capsule by one a week. When I get to one I’m going to try taking 12.5mg every other day, then space out until down to nothing.
I read that taking a multi vitamin, omega 3 and having dark chocolate can help with symptoms and have cut out coffee and alcohol. Trying to eat really well as well and have taken time off work to manage withdrawal. Currently have bad headaches but I think that could be down to the lack of caffeine.

Jump to this post

Also chocolate has some cafiene I think. If you make your own cocoa you can control the amount of sugar.

REPLY
@wrlaplante

I think you'r right about the no cafiene causing the headache. I would try taking in a small amount and taper.

Jump to this post

@wrlaplante I suffered from terrible migraines for years (my daughter does now). If I skipped coffee it would definitely bring one on, along with many other things of course. My migraines were pretty much hormonal related but I did sometimes get them at other times too with something like caffeine withdrawal.
JK

REPLY
@cwaudio

I am self tapering from 150g. The capsules I have have 12 ‘pills’ inside them so calculated there being around 12.5mg in each so reducing the amount of pills inside the capsule by one a week. When I get to one I’m going to try taking 12.5mg every other day, then space out until down to nothing.
I read that taking a multi vitamin, omega 3 and having dark chocolate can help with symptoms and have cut out coffee and alcohol. Trying to eat really well as well and have taken time off work to manage withdrawal. Currently have bad headaches but I think that could be down to the lack of caffeine.

Jump to this post

Hello @cwaudio,

Welcome to Connect. Thanks so much for sharing your insights. May I ask why your doctor prescribed Effexor, and your reasons for weaning off now? How long have you been on this drug?

REPLY
@cwaudio

I am self tapering from 150g. The capsules I have have 12 ‘pills’ inside them so calculated there being around 12.5mg in each so reducing the amount of pills inside the capsule by one a week. When I get to one I’m going to try taking 12.5mg every other day, then space out until down to nothing.
I read that taking a multi vitamin, omega 3 and having dark chocolate can help with symptoms and have cut out coffee and alcohol. Trying to eat really well as well and have taken time off work to manage withdrawal. Currently have bad headaches but I think that could be down to the lack of caffeine.

Jump to this post

Hi – I’ve been on for like 2.5 years for severe depression and anxiety & im trying to get off because I started to get anxious about how physically addicted I am to this drug. I just want to be in control of my body and I can’t be on this drug

REPLY
@cwaudio

I am self tapering from 150g. The capsules I have have 12 ‘pills’ inside them so calculated there being around 12.5mg in each so reducing the amount of pills inside the capsule by one a week. When I get to one I’m going to try taking 12.5mg every other day, then space out until down to nothing.
I read that taking a multi vitamin, omega 3 and having dark chocolate can help with symptoms and have cut out coffee and alcohol. Trying to eat really well as well and have taken time off work to manage withdrawal. Currently have bad headaches but I think that could be down to the lack of caffeine.

Jump to this post

I’ve been on this drug since 2003. I am now 70 yrs old. I’ve decided that enough is enough. I did consult with my doctor and have started to slowly get off this drug. In 3 weeks, I’ve gone from 150mg to 75mg. I did this by opening the capsule and removing approx 10-15 pellets per day. When I reached enough to decrease a total of 37.5 mg (60 pellets), I stayed on that dosage (112.5mg) for one week. When I was confident that my symptoms from withdrawal were minimal, I started the process again. I’m now on my 2nd day on 75 mg. So far, so good. I’ll stay on 75mg until Saturday and begin the process again. If all goes well, I should be Effexor free in another month.

REPLY
@cwaudio

I am self tapering from 150g. The capsules I have have 12 ‘pills’ inside them so calculated there being around 12.5mg in each so reducing the amount of pills inside the capsule by one a week. When I get to one I’m going to try taking 12.5mg every other day, then space out until down to nothing.
I read that taking a multi vitamin, omega 3 and having dark chocolate can help with symptoms and have cut out coffee and alcohol. Trying to eat really well as well and have taken time off work to manage withdrawal. Currently have bad headaches but I think that could be down to the lack of caffeine.

Jump to this post

How is that going? I’m only reducing by 12.5mg at a time and I feel rough. My head is pounding and I feel like I’m getting the flu.
I really don’t want to replace on with another drug.

REPLY
@wrlaplante

I think you'r right about the no cafiene causing the headache. I would try taking in a small amount and taper.

Jump to this post

@wrlaplante just to clarify, I didn't mean that coffee withdrawal caused many other things besides migraines, I meant that there were other things that brought on migraines even though they were primarily hormonal. Raw onion was a killer, as was chocolate. It took me a long time to make myself realize that chocolate was a problem.
JK

REPLY
@cwaudio

I am self tapering from 150g. The capsules I have have 12 ‘pills’ inside them so calculated there being around 12.5mg in each so reducing the amount of pills inside the capsule by one a week. When I get to one I’m going to try taking 12.5mg every other day, then space out until down to nothing.
I read that taking a multi vitamin, omega 3 and having dark chocolate can help with symptoms and have cut out coffee and alcohol. Trying to eat really well as well and have taken time off work to manage withdrawal. Currently have bad headaches but I think that could be down to the lack of caffeine.

Jump to this post

I do make sure I eat well also. I take multi vitamin and omega 3 fish oil. I have not decreased caffeine (I have 2 cups of coffee in the a.m.). I also continue to have a glass of wine with dinner. In the last 3 weeks I've reduced my dosage from 150mg to 75mg by removing a number of pellets from the capsule every day. I've experienced a few bouts of dizziness and occasional headache, but nothing I can't live with. It hasn't interrupted my life. I plan to be completely off of Effexor in another 4 weeks. I'll certainly be keeping my fingers crossed that it goes well.

REPLY
@cwaudio

I am self tapering from 150g. The capsules I have have 12 ‘pills’ inside them so calculated there being around 12.5mg in each so reducing the amount of pills inside the capsule by one a week. When I get to one I’m going to try taking 12.5mg every other day, then space out until down to nothing.
I read that taking a multi vitamin, omega 3 and having dark chocolate can help with symptoms and have cut out coffee and alcohol. Trying to eat really well as well and have taken time off work to manage withdrawal. Currently have bad headaches but I think that could be down to the lack of caffeine.

Jump to this post

I would recommend that if your withdrawals symptoms become to much try reducing the amount to every other day . I finally come through the other side I can't tell you it was a breeze because that would be unfair . Firstly remember we're individual so what work for me may not work for you try reducing every other day or every two days mix it around for your system to adapt but please please try to push through to The Dawn literally … eventually when your nearing a low low dose I suggest you decide your next move for me I have to take medication for life but I Happy to say I am on a low dose of Prozac and I feel me again after 15 long years x

Sent from Yahoo Mail for iPad

REPLY
Please sign in or register to post a reply.